Indiana Economic Digest | Indiana
Advanced Search

• Most Recent




home : most recent : most recent June 23, 2017


4/19/2017 6:33:00 PM
Overdose cluster worries Terre Haute police
Sgt. Steve Lockard of the Vigo County Drug Task Force shows the naloxone kits now carried by city police officers to reverse the effects of opioid overdose. Staff photo by Lisa Trigg
+ click to enlarge
Sgt. Steve Lockard of the Vigo County Drug Task Force shows the naloxone kits now carried by city police officers to reverse the effects of opioid overdose. Staff photo by Lisa Trigg
At a glance
The symptoms of opioid overdose are:

— Breathing slow and shallow.

— Vomitting.

— Skin is pale and clammy.

— Blue/grayish lips and fingernails.

— Slow, erratic or no pulse.

— Choking or loud snoring noises.

— Will not respond to shaking/sternum rub.

Anyone suspecting a person is overdosing should call 911 immediately to report the person's location and request assistance.



Lisa Trigg, Tribune-Star

Three overdose deaths – likely due to heroin – have occurred in Vigo County since Friday, prompting police to ask for the public's help to watch out for drug overdoses and call 911 when an overdose occurs.

“Over the last four days, I know we've had three if not four suspected overdose deaths from heroin,” Sgt. Steve Lockard of the Vigo County Drug Task Force said Wednesday morning during a news conference.

“It's uncommon to have this many so close together,” said Terre Haute Police Department spokesman Officer Ryan Adamson.

Heroin is the suspected cause of overdose for the three recent deaths, Dr. Roland Kohr told the Tribune-Star. Toxicology results are needed to confirm that, the forensic pathologist said, but he feels confident of the deaths are due to heroin, especially since one of the victims was found with a syringe still in his hand.

Kohr said he also talked to one local ambulance service that said it had transported six overdose patients in recent days.

City police have seen a dramatic rise in the number of overdose incidents in the last two years.

Since Jan. 1, city officers have responded to 16 suspected opiate or heroin overdoses. Four of those resulted in death.

Lockard reports that Naloxone or Narcan was administered in 10 of those 16 overdose responses. THPD officers administered the antidote at two of those 10 incidents. In all 10 of those instances, the overdose was reversed.

City police are being equipped with naloxone hydrochloride — also known as Narcan — an opioid antidote that can bring a person back from the edge of death by blocking the effects of opioids and reversing an overdose.

THPD received 130 doses of Narcan through a grant from Overdose Lifeline, Lockard said.

Several officers now carry a three-dose supply with them in case they are called to an overdose. City firefighters and ambulances also carry naloxone with them.

The public can also buy the antidote at Indiana pharmacies. No prescription is required.

Lockard said the recent spike in overdoses is alarming.

“It's genuinely concerning, especially when we see a pocket of overdoses happening back-to-back-to-back,” Lockard said. The heroin is likely laced with something stronger, such as fentanyl, which increases the risk of overdose.

“We've not only seen a rise in heroin, we've seen a rise in overdoses,” Adamson said. “That concerns us as a police department. It should concern us as a community. And it's something we want to stay on top of it.

"We think it's important that the community knows about it and pay attention. Extra attention. And more importantly, call us when they see something like that. That's the main thing to remember.”

Lockard said he wants the public to know addiction is not necessarily a shameful thing. It should be treated like any other medical condition that requires monitoring, care and intervention.

“Especially if you're with someone who has an addiction problem, we would prefer that you call us if there is something going so that we can get our officers there with Narcan, and be able to save somebody's life, as opposed to letting them pass from an overdose,” Lockard said.

Adamson said police do not condone anyone using illegal drugs, but people know it goes on so they should pay attention to the danger signs of overdose.

“People shouldn't be fearful of calling police if their friend or family member is a user and has overdosed, or showing signs of an overdose. Better safe than sorry. The person who calls is not going to be prosecuted. That's not our goal,” Lockard said. “Our goal is to try to save that life and maybe get through to that person that now is the time to seek help.”

Related Stories:
• CROSSROADS OF CRISIS: Harm reduction combats health expenses tied to addiction
• New Hampshire, other states using drug overdoses as possible trail to dealer
• Prescription opioids a leading pathway to heroin
• Delaware County saw 200+ ODs in first quarter of 2017
• Howard County high schools receive naloxone, training for heroin, opioid overdoses
• Indiana drug overdose rate doubles in last decade, CDC reports
• Wayne County drug deaths on pace for 100 during 2017

2017 Community Newspaper Holdings, Inc.






Editor, John C. DePrez Jr.; Executive Editor, Carol Rogers; Publishers: IBRC and IAR


Software © 1998-2017 1up! Software, All Rights Reserved